Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 17, NWS Topeka, KS

April 28, 20144 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 28, 2014, 4:49 AM CDT for 4 counties in Kansas. It took effect at Apr 28, 2014, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2014, 4:49 AM CDT (09:49 UTC)
In effect from
Apr 28, 2014, 12:00 PM CDT
Expired
Apr 28, 2014, 8:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Cloud County, KS, Dickinson County, KS, Morris County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WWUS73 KTOP 280949
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
449 AM CDT MON APR 28 2014

...A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF CENTRAL AND NORTH
CENTRAL KANSAS FROM NOON THROUGH 8 PM CDT...

.A DEEP SURFACE LOW OVER EASTERN NEBRASKA WILL CREATE A TIGHT SURFACE
PRESSURE GRADIENT ACROSS NORTH CENTRAL AND CENTRAL KANSAS. THE
TIGHT PRESSURE GRADIENT WILL CAUSE WEST-NORTHWEST WINDS TO
INCREASE TO 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH DURING THE
AFTERNOON AND EARLY EVENING HOURS.

KSZ020-034-035-037-282300-
/O.NEW.KTOP.WI.Y.0017.140428T1700Z-140429T0100Z/
CLOUD-OTTAWA-DICKINSON-MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...ABILENE
449 AM CDT MON APR 28 2014

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING. 


* TIMING...THE STRONGEST WINDS ARE EXPECTED FROM AROUND NOON
  THROUGH THE EARLY EVENING HOURS.

* WINDS...WEST-NORTHWEST WINDS WILL RANGE FROM 25 TO 35 MPH WITH
  GUSTS TO AROUND 45 MPH.

* IMPACTS...DRIVING WILL BECOME MORE DIFFICULT...PARTICULARLY FOR
  MOTORISTS OF HIGH PROFILE VEHICLES ON NORTH TO SOUTH ORIENTED
  ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
2 follow-up statements
334 
WWUS73 KTOP 281958
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
258 PM CDT MON APR 28 2014

KSZ020-034-035-037-290100-
/O.CON.KTOP.WI.Y.0017.000000T0000Z-140429T0100Z/
CLOUD-OTTAWA-DICKINSON-MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...ABILENE
258 PM CDT MON APR 28 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

* TIMING...WINDS WILL CONTINUE INTO THE EARLY EVENING HOURS.

* WINDS...WEST-NORTHWEST WINDS WILL RANGE FROM 25 TO 35 MPH WITH 
  GUSTS TO AROUND 45 MPH. 

* IMPACTS...DRIVING WILL BECOME MORE DIFFICULT...PARTICULARLY 
  FOR MOTORISTS OF HIGH PROFILE VEHICLES ON NORTH TO SOUTH 
  ORIENTED ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
537 
WWUS73 KTOP 290100
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
800 PM CDT MON APR 28 2014


KSZ020-034-035-037-290200-
/O.EXP.KTOP.WI.Y.0017.000000T0000Z-140429T0100Z/
CLOUD-OTTAWA-DICKINSON-MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...ABILENE
800 PM CDT MON APR 28 2014

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING. 

WEST-NORTHWESTERLY WINDS WILL STILL BE BREEZY THROUGH EARLY THIS EVENING
WITH GUSTS UPWARDS OF 30 TO 40 MPH...HOWEVER PERSISTENT AND
WIDESPREAD STRONG WINDS ARE NO LONGER ANTICIPATED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 28, 3:57 AM CDT, 52 minutes earlier.

Area forecast discussion, Apr 28, 3:57 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
357 AM CDT Mon Apr 28 2014

.SHORT TERM...(Today and Tonight)
Issued at 356 AM CDT MON APR 28 2014

Early this morning a deep closed upper low was centered over south
central NE. A cold front was moving east across the western half of
the CWA and will over take the dryline across east central KS
through the morning hours. The deeper 850mb moisture was well east
of the CWA, so the moisture will be too shallow for showers or
thunderstorms to develop ahead of the surface cold front.

Today and Tonight, The upper low will gradually shift east across
southeast NE and northeast KS into northern MO. Residual moisture
will wrap around the vertically stacked surface and upper low. A
shortwave 500mb trough will rotate around the upper level low and
move east across central KS through the night. The combination of
ascent ahead of the H5 trough and wrap around residual moisture will
provide a chance for showers Tonight. The showers will become more
numerous through the early morning hours of Tuesday.

During the afternoon hours there may be about 20 to 30 J/KG of
MLCAPE across the northern counties of the CWA. If there are breaks
in the clouds this afternoon across north central KS, then there may
be just enough instability for an isolated thunderstorm. Any
thunderstorm will be quite weak, if they develop. It looks as if the
wrap around cloud cover may prevent SFC to mid-level lapse rates
from becoming steep enough for thunderstorms. So for now I only went
with a slight chance for rain showers late this afternoon across
north-central KS. The increasing cloud cover may prevent
west-northwest surface winds from getting above 30 MPH, though
southern Ottawa and Dickinson counties may flirt with wind advisory
criteria this afternoon.

As the upper low drifts farther east along the NE and KS border and
into northern MO, the wrap around showers will expand southeast
across the CWA during the night.

High Todays will be dependent on cloud cover. Skies will become
mostly cloudy across north central KS during the afternoon...thus
Highs may only reach the mid to upper 50s. The remainder of the area
should see low to mid 60s with more insolation during the early
afternoon hours. Overnight lows will drop off into the lower to mid
40s.

.LONG TERM...(Tuesday through Sunday)
Issued at 356 AM CDT MON APR 28 2014

Upper low over Nebraska will still work slowly eastward into
Iowa by Tuesday and slow over the upper Midwest through mid week as
shortwave troughs coming over the west coast ridge and around the
north side of the upper low dive down into the high plains bringing
periodic rain shower chances into Thursday. The highest pops still
look in order for Tuesday with likely all areas...although the
rainfall amounts should be under a quarter of an inch. The breezy
northwest winds will continue thru mid week before gradually
decreasing and backing by Friday into the weekend. Otherwise...
highs in the 50s and lows in the upper 30s and 40s will
be the rule Tuesday through Thursday.

The upper low will begin to fill and lift off into southeast Canada
by the end of the week as the western ridge breaks down and a more
west to northwest flow develop across the western and central
portions of the CONUS. This should aid leeside cyclogenesis and warm
air advection by the end of the week with highs back into the middle
60s to near 70 degrees into the weekend. After a dry period across
the area Thursday night into Saturday...shower chances appear will
return for the latter portions of the weekend as well.

&&

.AVIATION...(For the 06Z TAFs through 06Z Monday Night)
Issued at 1207 AM CDT MON APR 28 2014

For the 06z TAFs, borderline MVFR/IFR cigs along with periods of
haze were reported near KMHK as that region was still experiencing
the effects of blowing dust. Otherwise, low VFR clouds will continue
to build in across the area through the period as the back side of
the storm system progresses eastward over the region. Winds through
the period will gradually veer toward the southwest and west with
gusts upwards of 25-30kts expected during the late morning through
afternoon hours.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...63
AVIATION...Hennecke
Hazardous weather outlook, Apr 28, 4:46 AM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
446 AM CDT MON APR 28 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-291000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
446 AM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SUSTAINED NORTHWEST WINDS WILL INCREASE INTO THE 25 TO 35 MPH
RANGE BY LATE THIS MORNING GENERALLY ALONG AND SOUTH OF A
CONCORDIA...ABILENE TO COUNCIL GROVE LINE. GUSTS AT TIMES MAY
EXCEED 45 MPH. WIND SPEEDS WILL BEGIN TO DECREASE BY THE MID
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Wind Advisories in Kansas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.